Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 121, NWS Dodge City, KS

May 10, 2001Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 10, 2001, 3:26 PM CDT for Kearny County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2001, 3:26 PM CDT (20:26 UTC)
Expired
May 10, 2001, 4:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 102027
SVRDDC

KSC093-102115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KEARNY COUNTY IN KANSAS

* UNTIL 415 PM CDT

* AT 326 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES WEST OF LAKIN...OR ABOUT 6 MILES EAST OF
  KENDALL...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  LAKIN AT 340 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR



LAT...LON 3802 101m52 3778 10147 3778 10113 3806 10112

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:15 PM CDT, 11 minutes earlier.

Area forecast discussion, May 10, 3:15 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT THU MAY 10 2001

FORECAST CHALLENGES TONIGHT IS THREAT FOR SEVERE THUNDERSTORMS IN
MOST OF CWA. ON FRIDAY HOW MUCH CLOUD HANGS AROUND AND EFFECT ON
TEMPS.

SURFACE MAP SHOWS COLD FRONT FROM NEAR SYRACUSE TO SCOTT CITY AND
NEAR HAYS. SOME THUNDERSTORMS ARE ALREADY FORMING ALONG FRONT NEAR
SYRACUSE AND LAKIN. MORE THUNDERSTORMS WILL FORM AS COLD FRONT
DROPS SOUTH ACROSS ENTIRE CWA TONIGHT AS PUSH FROM SHORTWAVE TROF
MOVES ACROSS. WIND SHEAR NOT CONDUCIVE FOR ROTATING SUPERCELLS SO
WOULD EXPECT MULTICELL SEVERE AGAIN WITH LARGE HAIL AND STRONG
WINDS. WILL CANVAS ENTIRE AREA WITH 60 TO 70 POP AND SEVERE
THUNDERSTORMS POSSIBLE.

FOR FRIDAY MORE CLOUDS AND COOLER TEMPS IN OFFING WITH NORTHEAST
UPSLOPE FLOW BEHIND COLD FRONT. IF THICK OVERCAST STICKS AROUND
TEMPS MAY NOT GET OUT OF 60S. WILL HEDGE WITH SOME BREAKS AND HIGHS
IN THE LOW TO MID 70S. THE AVN MODELS SHOWS A VORT STILL COMING
ACROSS IN NORTHWEST FLOW ALOFT AND THIS COULD GENERATE A FEW SHOWERS
OR A POSSIBLE THUNDERSTORM. THE BEST AREA IS IN THE SOUTHEAST CWA.
WILL GO WITH 20 POPS ACROSS SOUTHERN TIER AND 30 IN SOUTHEAST.

ON FRIDAY NIGHT AND SATURDAY UPPER RIDGE CONTINUES TO BUILD IN AND
WARM AIR STARTS TRYING TO MOVE BACK ACROSS AREA. COOLER FLOW OFF OF
ANTICYCLONIC RIDGE TO THE SOUTH SHOULD KEEP TEMPS COOLER. WILL GO
COOLER THAN GUIDANCE WITH HIGHS ON SATURDAY FROM THE UPPER 70S TO
LOWER 80S WEST.

EXTENDED DISCUSSION...
EC/UKMET LOOK TO BE THE MODELS OF CHOICE TODAY. CANADIAN NOT TOO FAR
BEHIND ON ITS SOLUTION. THE LAST TWO RUNS OF THE MRF LOOK TO BE TOO
COOL FOR TEMPS MID TO LATTER PART OF NEXT WEEK. ALSO VERIFICATION
SKILL SCORES FOR THE EC CONTINUE TO WALLOP THE OTHER MODELS. UPSHOT
IS THAT I'LL KEEP TEMPS FAIRLY WARM FOR THE EARLY AND MID PART OF
NEXT WEEK GOING ONLY SLIGHTLY COOLER FOR THURSDAY. THE CHANCE FOR
THUNDER, ESPECIALLY OVER THE WESTERN CWA SEEMS REASONABLE GIVEN SFC
TROF/DRYLINE MEANDERING OVER THE WESTERN HIGH PLAINS OVER THE NEXT
SEVERAL DAYS. FURTHER, ATMOSPHERE WILL WARM IN THE MID LEVELS DURING
THIS PERIOD. THEREFORE, AM GOING TO KEEP JUST CHANCE POPS FOR NOW
FOR THE MONDAY THROUGH WEDNESDAY PERIOD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 056/072 054/079 053 620
GCK 055/072 053/079 052 620
EHA 055/074 055/q083 054 620
LBL 056/074 055/081 054 620
HYS 054/071 052/078 054 710
P28 060/075 057/079 056 630

.DDC...NONE.

KRUSE/MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:17 PM CDTSevere Thunderstorm WarningDDCMeade, Seward43 min
May 9, 7:23 PM CDTSevere Thunderstorm WarningDDCHodgeman52 min
May 9, 7:51 PM CDTSevere Thunderstorm WarningDDCFinney39 min
May 9, 8:12 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
May 9, 8:47 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.